Excedrin

CLICK TO RATE 
SSSSS

Excedrin Migraine : an introduction

Excedrin Migraine, the first nonprescription migraine pain reliever, combines Aspirin, acetaminophen (the active ingredient in Tylenol) along with caffeine to relieve migraine symptoms. Excedrin Migraine came to the market in the U.S. in 1998. It contains the exact same ingredients at the same dosage as Excedrin Extra Strength.

Excedrin and Migraines

Excedrin Migraine is best used for short-term, immediate pain relief. It is not recommended for frequent or long-term use because of the potentially dangerous stomach-related side effects that are related to drugs in the NSAID class of medications. Both acetaminophen and Aspirin are NSAIDs and may cause ulcers, stomach bleeding and other similar side effects.

Some people who use this medication may complain of rebound headache. It occurs when someone uses a headache or migraine pain reliever often or for long periods of time. It is also called a medication overuse headache. This type of migraine headache occurs as a withdrawal reaction when the medication is stopped after overuse.

How Excedrin Migraine works

Excedrin Migraine ingredients:

  • 250 mg of Aspirin
  • 250 mg of acetaminophen
  • 65 mg of caffeine

Other medications that contain the same active ingredients:

  • Genace
  • Goody’s Extra Strength and Goody’s Headache Powders
  • Supac
  • Generic and store-brandnames
  • Anacin Advanced Headache Formula

The Aspirin and acetaminophen, both members of the NSAID class of medications, interfere with substances in the body that cause inflammation. The caffeine is used to increase the effectiveness of the Aspirin and acetaminophen.


Different forms /formulations of Excedrin Migraine

  • Geltabs
  • Tablets
  • Caplets

Excedrin Migraine Side Effects

Serious side effects of Excedrin Migraine

If you experience any of the following serious side effects, please seek immediate medical attention. You should also stop taking Excedrin Migraine until you have consulted with your physician.

  • Any signs of an allergic reaction to Excedrin Migraine, such as hives, facial swelling, asthma, wheezing or shock
  • Stomach pain or upset stomach that gets worse or lasts
  • Ringing in the ears or hearing loss
  • Any new or unexpected symptoms

All NSAIDs carry similar information on their package inserts that urge patients not to take them regularly for more than a couple of days without discussing their use and the risks with a doctor. NSAIDs such as Aspirin and acetaminophen may cause stomach ulcers, bleeding or holes in the stomach or intestine. This side effect may occur early on in use or after long periods of use and in some cases may cause death.

Who should not take Excedrin Migraine

Talk to your doctor before using Excedrin if:

  • You are taking prescription medication for blood thinning, diabetes, gout or arthritis
  • You have any serious condition
  • You are taking any other drugs or if you’re taking any product that contains Aspirin or acetaminophen
  • You are pregnant, plan to become pregnant or breastfeeding
  • You haven’t had a migraine diagnosis from a doctor
  • Your headache is different than usual
  • You have fever and your neck is stiff
  • Your headaches occur every day
  • Your headache requires bed rest
  • You are at risk for stomach bleeding
  • You have asthma, bleeding problems or ulcers
  • You have problems or serious side effects from taking pain relievers or fever reducers
  • You have a history of stomach problems, such as heartburn
  • You experience the worst headache of your life
  • Your headaches started after a head injury, exertion (physical activity), coughing or bending over
  • You are older than age 50 and the headaches just began
  • You consume three or more alcoholic beverages a day

Taking acetaminophen, one of the main ingredients in Excedrin Migraine or any other medicine in the NSAID class (except Aspirin) increases your risk of heart attack or stroke. You should inform your doctor if you have any heart disease or heart disease risk factors.

Because this medication contains Aspirin it should not be given to children under age 12, particularly those who have or are recovering from chicken pox or flu-like symptoms. In young people it can cause Reye’s syndrome, a serious, rare build-up of fat in the brain and other body parts.

 

Was Excedrin Migraine effective in relieving your migraine symptoms?

 

How would you rate the side effects you experienced with Excedrin Migraine?

As always, the best source for advice on treating your migraines is your own migraine specialist. These medication descriptions are provided only for informational purposes. You should begin no medication regimen without first checking with your physician. Again, this information should in no way substitute or be mistaken for medical advice.

advertisement